Thunderstorm Wind, Greenbrier
- When
- May 13, 10:20 AM EST
- Where
- Greenbrier County, 2 mi S of Lewisburg
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 37.767, -80.450
Thunderstorm winds on the 13th downed a tree onto an ambulance, 2 miles south of Lewisburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds on the 13th downed a tree onto an ambulance, 2 miles south of Lewisburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 9:05 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT MON MAY 13 2002
HAVE UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
CWA UNTIL 300 PM. OTHERWISE...ZONES WERE IN GOOD SHAPE...WILL ONLY
NEED TO UPDATE WHEN ABLE TO CLEAR WESTERN AREAS FROM THE THREAT OF
SEVERE WX.
.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES. WV...FLOOD
WATCH TODAY WVZ042>045.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 838 AM EDT MON MAY 13 2002 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA... AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND 40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER LINES. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 15:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299657.